Should Your Medication Cause Mood Fluctuations?

Filed Under: ADHD Stimulant Medications

Q:

The ADHD stimulant I am taking controls my temper and helps me feel less overwhelmed. But the dose has been raised a few times, and each time it works—for a while—and then the problems return. Help!

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

The emotional problems you describe are not attention deficit disorder. They might be secondary to the frustrations you face because of your symptoms, or they may reflect other issues in your life. But you should not expect your ADHD medication, or increases in dosage, to correct these emotional problems.

I advise you to meet with a mental health professional and figure out what is triggering the anxiety and stress that causes your temper to flare.

Many people who have ADHD also have organizational and executive-function problems. For these adults, the ability to manage a household, kids, and other responsibilities becomes overwhelming. You might consider working with an ADHD coach, who can help you impose order on your life.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
Related Content
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018